New York, 2021

Damaging Winds in New York, August 1, 2021

August 1, 2021 · NWS BGM · 4 events in 3 counties and zones

A line of storms developed ahead of a passing cold front. With moisture and instability present, a couple of storms became severe, knocking down a few trees across Central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of storms developed ahead of a passing cold front. With moisture and instability present, a couple of storms became severe, knocking down a few trees across Central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 1, 11:41 AM EST, 2 minutes earlier.

Area forecast discussion, Aug 1, 11:41 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1241 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A cold frontal boundary will move through the region with a
round of showers and thunderstorms. Conditions clear out slowly
on Monday with high pressure building into the region. This high
pressure remains in place for most of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
1240 PM Update...
Storms fired off before noon and now some have become strong.
Storms are moving across CNY from the west and slowly drifting
south as well. Some of the storms are producing heavy rainfall,
strong winds, and lightning. There has already been a report or
two of a tree down from the warned storm entering Cortland
County.

Made minor adjustments to the timing of the main band of storms
and increased PoPs for the next couple of hours. Things should
dry out late tonight and into early Monday morning while keeping
a chance of precip up in the northern Finger Lakes areas.
Touched up temps and updated winds based on latest obs.

950 AM Update...
There are some showers west and north of the region that are
slowly moving in. Otherwise, all is quiet for now. SPC has
upgraded us to a Slight Risk today. CAPE remains fairly low,
500-1000 J/kg. Bulk shear values will be 35-45 kts today, with
higher values of 50+ kts in NEPA. Those high values in NEPA do
appear to come down prior to the arrival of storms. Gusty winds
remain to be the main threat. The lower level lapse rates remain
quite steep, so there is also a small chance for hail as well.
The severe threat should subside by this evening as models are
showing the environment quickly stabilizing later today. Heavy
rainfall will be possible. PWAT values will be around 1.5".
With storms expected to move fairly quickly, localized flash
flooding should be limited to poor drainage areas and small
stream, mainly where rainfall is heaviest.

The main change to this forecast was slowing the timing down of
the line of storms in our PoPs based on the CAMs. Our morning
forecast seemed to be too quick with the line. PoPs were also
increased in the areas of where the line is expected to be.
Other changes included updating temps and winds based on latest
obs. The high temp did change some with these updates with
minor changes south of the Southern Tier but a 2-3 degree
increase across CNY as a result of slowing the main line of
storms. However, with the current line already present near our
region, this adjustment could be too much, especially if the
line moves south earlier than expected.

630 AM Update...
Some minor changes to the forecast based on latest observations
and trends with the sunrise update. Previous discussion below.

Previous Discussion...
A quiet start to the day today. However, moisture and
instability will increase ahead of a cold frontal boundary. This
boundary coupled with the moisture and instability will lead to
the development of a band of showers and thunderstorms early in
the afternoon. This activity is modeled to form early in the
afternoon across the Finger Lakes then spread into NE PA and the
western Catskills by early evening. Confidence is rather high
of getting a chunk of the day dry leaving a potential window for
outdoor activities even taking into account the typical model
bias of being an hour or two on the slow side 12 hours out.

While some CAPE will be present, still modeled around 500 J/KG
the CAPE will be aided by steep low level lapse rates to develop
low top thunderstorms. Plenty of shear with around 40 knots of
0-6 KM bulk shear will allow for thunderstorms to organize into
a line fairly quickly. Steep lapse rates in the low levels don't
totally rule out small hail with a few storms but the main
concern will be gusty winds. Dry in the mid-levels is present
but on the low end which would limit the overall gust potential.
On the other hand, shear will likely allow a cold pool to form
accelerating the line of the storms in spots to aid the gusty
wind threat.

With decent storm motions, rainfall totals look to be under an
inch. However, FFG continues to be low from a very wet July. SO,
any locally heavier pockets of rain could result in poor
drainage and  small stream flooding for a few locations.

Highs today should get into the 70's. Warmer readings look to
to be in the Southern Tier and NE PA with a later arrival of the
showers and storms and cooler west of I-81.

Weak northwest flow behind the front will advect moisture off
the Great Lakes keeping clouds around and a light shower or two.
Lows fall back into the 50's tonight.

Clearing Monday as high pressure builds back into the region.
Plenty of sunshine should allow temperatures to recover into the
70's.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
345 AM Update...

Surface high pressure will be overhead through the period.
Tuesday will start off chilly, with nighttime temps dropping to
the upper 40s to low 50s with valley fog likely.

Temperatures will warm up fairly quick on Tuesday with mostly
sunny skies expected. Hi temps climb into the mid to upper 70s.
Overnight lows are expected to be in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
345 AM Update...

Surface high pressure will be in place on Wednesday with upper
trough/low moving eastward into the Ohio Valley by Wednesday
night. Models continue to show this upper level disturbance
pushing into the NE U.S. on Thursday while a stationary boundary
remains draped over much of the East Coast. At this time, it
appears the stationary boundary will remain east of our area,
however with the upper level low/trough overhead, some diurnal
showers and thunderstorms will be possible Thursday afternoon.

Some models are advertising a weak wave of low pressure developing
along the stationary boundary and pushing northward into the
Hudson Valley. This scenario would produce more widespread
showers and thunderstorms for Friday. Most of the shower activity
will be focused around around that stationary front along the
coast, but if a wave does develop and push northward as the Euro
is suggesting, then rain chances may need to be increased,
especially across the eastern half of our forecast area.
Went with a blend of ensemble and deterministic guidance for
rain chances and this gives just chance PoP for now on Friday.
Heading into the weekend, there could be another brief round of
showers as a shortwave passes through on Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Predominant VFR till around 16-20Z with light winds. By mid
 afternoon a band of showers and thunderstorms with some MVFR
restrictions is expected to develop and move over all TAF sites
with clearing by 00Z Monday. Right now with some timing
uncertainty fairly large tempo groups were maintained. However,
the actual time a thunderstorm would occur for is closer to an
hour. Future TAF updates will fine tune timing as uncertainty
decreases today. A few lingering showers with lowering ceilings
again tonight with light northwest flow. Uncertainty exists if
they lower to MVFR or even IFR.

Outlook...

Monday... Ceilings lifting to VFR.

Monday night to Tuesday night...VFR. Late night fog possible at
ELM both nights.

Wednesday and Thursday...Mainly VFR. A brief shower or two can
not be ruled out.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...BTL/MWG
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MWG
Hazardous weather outlook, Aug 1, 2:03 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
303 AM EDT Sun Aug 1 2021

NYZ015>017-022>025-055-062-PAZ038>040-043-044-047-048-072-020715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
303 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A band of showers and thunderstorms this afternoon and evening is
expected to move through the region. Some of the thunderstorms will
contain gusty to locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-018-036-037-044>046-056-057-020715-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Broome-Delaware-
303 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

A band of showers and thunderstorms this afternoon and evening is
expected to move through the region. Some of the thunderstorms will
contain gusty to locally damaging winds. Also some localized poor
drainage and small stream flooding could occur with the heaviest
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Aug 1, 9:03 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1003 AM EDT Sun Aug 1 2021

NYZ015-022-011430-
Steuben-Yates-
1003 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN YATES AND NORTHERN
STEUBEN COUNTIES...

At 1001 AM EDT, a strong thunderstorm was located over Wayland, or
near Dansville, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Additional thunderstorms were located between Avoca and Hornell, and
may intensify as they move east.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Potter, Wayland, Middlesex, Howard,
Pulteney and Wheeler.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4254 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4267 7736 4273 7734 4276 7731
      4276 7710 4231 7710 4225 7756 4233 7773
TIME...MOT...LOC 1401Z 257DEG 21KT 4257 7758

MPH
Special weather statement, Aug 1, 9:36 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1036 AM EDT Sun Aug 1 2021

NYZ015-016-022-023-011500-
Steuben-Seneca-Yates-Schuyler-
1036 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
SCHUYLER...YATES AND NORTHEASTERN STEUBEN COUNTIES...

At 1035 AM EDT, a strong thunderstorm was located over the town
of Italy, or 12 miles southwest of Penn Yan, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Additional, disorganized thunderstorms were localted across
northeastern Steuben County, and may intensify as they move into
Schuyler County.

Locations impacted include...
Bath, Penn Yan, Hector, Romulus, Starkey, Benton, Urbana, Potter,
Watkins Glen and Dundee.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 7746 4258 7743 4258 7737 4266 7737
      4281 7676 4256 7670 4231 7680 4232 7750
TIME...MOT...LOC 1435Z 260DEG 21KT 4258 7728

MPH
Special weather statement, Aug 1, 9:59 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1059 AM EDT Sun Aug 1 2021

NYZ015>017-022-023-025-011545-
Steuben-Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
1059 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SENECA...
SCHUYLER...YATES...SOUTHWESTERN CAYUGA...NORTHEASTERN STEUBEN AND
NORTHWESTERN TOMPKINS COUNTIES...

At 1059 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Willard to Keuka Park to Rheims. Movement
was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Penn Yan, Hector, Romulus, Starkey, Lansing, Enfield, Urbana, Covert,
Genoa and Ledyard.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7722 4277 7688 4286 7646 4262 7644
      4239 7657 4233 7728 4240 7734
TIME...MOT...LOC 1459Z 250DEG 22KT 4270 7687 4259 7710 4241 7726

MPH
Special weather statement, Aug 1, 10:45 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1145 AM EDT Sun Aug 1 2021

NYZ016-017-023-025-011630-
Southern Cayuga-Seneca-Schuyler-Tompkins-
1145 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHEASTERN CAYUGA AND NORTHERN TOMPKINS
COUNTIES...

At 1144 AM EDT, a strong thunderstorm was located over Trumansburg,
or 11 miles northwest of Ithaca, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Enfield, Groton, Covert, Locke,
Genoa, Dryden and Trumansburg.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4277 7628 4246 7626 4241 7681 4263 7681
TIME...MOT...LOC 1544Z 259DEG 22KT 4254 7669

MPH
Special weather statement, Aug 1, 10:56 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1156 AM EDT Sun Aug 1 2021

NYZ018-036-011645-
Onondaga-Madison-
1156 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...

At 1156 AM EDT, a strong thunderstorm was located near Pompey, or 8
miles southeast of Syracuse, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Sullivan, Oneida, Lenox, Pompey, Chittenango, Canastota,
Manlius, Fayetteville and Cazenovia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4287 7618 4301 7616 4310 7564 4283 7562
TIME...MOT...LOC 1556Z 266DEG 15KT 4293 7606

MPH
Special weather statement, Aug 1, 11:42 AM EST, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
1242 PM EDT Sun Aug 1 2021

NYZ022>025-011730-
Steuben-Chemung-Schuyler-Tompkins-
1242 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLER...NORTHERN CHEMUNG...
EAST CENTRAL STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES...

At 1242 PM EDT, a strong thunderstorm was located over Monterey, or 9
miles southwest of Montour Falls, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watkins Glen, Catharine, Montour Falls, Hornby, Bradford, Odessa,
Cayuta, Burdett, Millport and Reynoldsville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4253 7673 4225 7656 4218 7710 4237 7715
TIME...MOT...LOC 1642Z 249DEG 21KT 4228 7700

AJG

The radar

The Binghamton radar (KBGM), 51 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cortland

When
August 1, 11:43 AM EST
Where
Cortland County, 0.51 mi W of Homer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.630, -76.190

Strong thunderstorm winds knocked a large tree down across a roadway.

Thunderstorm Wind, Cortland

When
August 1, 11:47 AM EST
Where
Cortland County, 0.86 mi SE of Mc Graw
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.590, -76.090

Strong thunderstorm winds knocked a large tree down across a roadway.

Thunderstorm Wind, Steuben

When
August 1, 12:17 PM EST
Where
Steuben County, 1.47 mi SSE of Cameron Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.160, -77.360

Strong thunderstorm winds knocked a tree down across a roadway.

Thunderstorm Wind, Otsego

When
August 1, 3:08 PM EST
Where
Otsego County, 2.54 mi E of Westford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.650, -74.730

Strong thunderstorm winds knocked down a couple of trees between Westford and Decatur Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978927, 978926, 978929, 978931.